Corey Gallagher discovered the woman Tuesday morning in an apartment lobby while delivering mail.
When she didn’t respond, he called 911 and said he told the dispatcher he was quite sure the woman overdosed.
The dispatcher put him through to a paramedic, who told Gallagher to perform CPR when he told him she wasn't breathing.
White powder on shirt could have been fentanyl: Gallagher
Gallagher decided not to because he was concerned the white powder may be fentanyl.
Simply touching or inhaling the toxic opioid can be fatal, but despite Gallagher’s hesitation, he said the paramedic on the phone continued asking him to do CPR.
“I told them I wasn’t feeling comfortable,” Gallagher said. “It was the first thing that crossed my mind in hearing about it on the news of how potent it is and then what kind of risk am I going to put myself at.”
Gallagher said he was on the phone with the paramedic for around seven minutes before a separate crew arrived on scene and helped the woman. Her condition is unknown and it's also unknown if the white powder was fentanyl.
The Winnipeg Fire Paramedic Service reviewed the call and determined it was handled within the standards of the Medical Priority Dispatch System.
"From our point of view, the safety of the rescuers is first and foremost."
St. John Ambulance CEO Brent Fowler said he can't comment on the incident itself. He said in such situations, it can be difficult for 911 dispatchers to get all the facts when responding to emergency calls.
But Fowler said people shouldn't put themselves in danger when trying to rescue someone else.
“From our point of view, the safety of the rescuers is first and foremost,” Fowler said. "It's a very personal decision."
He said concerns about fentanyl come up regularly in the group's first-aid classes.
“It used to be HIV was always the concern, then tuberculosis was the concern, but really it’s now fentanyl."
Gallagher said he’s thought a lot about whether he did the right thing.
“Maybe I overreacted. Maybe I’m blowing things out of context,” he said. “Everyone I talked to said I did the right thing.”
“That’s why I called them (911), is to try and save a life and hopefully they did that, but I don’t feel totally responsible to be doing that.”
Two EMS workers and a deputy in Maryland had to be treated with the antidote to opioid poisoning after they came into contact with fentanyl during an overdose call last week.
In November, a Winnipeg paramedic-firefighter had to be treated for opioid exposure during an overdose call.
Also on HuffPost